Sulindac (Clinoril) is a nonsteroidal anti-inflammatory agent commonly used in the treatment of arthritis. Serious life-threatening adverse reactions can occur with sulindac therapy, but isolated pulmonary infiltrates are extremely rare. This report describes a patient with fever, dyspnea, cough, and diffuse, bilateral pulmonary infiltrates which were temporally related to sulindac therapy.

Case Report

A 62-year-old white woman with degenerative arthritis was admitted to the hospital complaining of fevers, sweats, dyspnea, and a dry cough of one months duration. Seven months prior to admission, she had started taking sulindac (100 mg twice daily) for leg pain. Five months later, the patient developed low-grade fevers, sweats, chills, a nonproductive cough, and dyspnea. Her symptoms worsened over the following two weeks, and she was admitted to her local hospital. Her chest roentgenogram revealed diffuse, bilateral alveolar shadowing (Fig 1). Arterial blood gas levels on room air were pH 7.45, PaC02 of 28 mm Hg, and Pa02 of 55 mm Hg. Sulindac therapy was stopped, and ceftriaxone, erythromycin, and empiric antimycobacterial therapy with isoniazid and rifampin were initiated. Although no specific pathogens were identified, a rapid symptomatic and radiologic response was observed (Fig 2).

The patient was discharged on therapy with isoniazid and rifampin, but eight days later, she developed nonspecific arm pain and restarted sulindac therapy. Several hours after the first dose, she developed dyspnea, weakness, and a nonproductive cough and was hospitalized. Her chest roentgenogram again showed diffuse, bilat­eral alveolar-type consolidation. Sulindac, isoniazid, and rifampin were continued (Fig 3), and erythromycin was also started. The patients condition continued to worsen, and she was transferred to the University of California, San Francisco. levitra plus

FIGURE 1. Chest roentgenogram after

FIGURE 1. Chest roentgenogram after six months of exposure to sulindac shows bilateral alveolar shadowing which spares hilar regions and periphery of lungs.

The patients medical history included an episode of miliary tuberculosis six years earlier, which had been treated successfully with 18 months of isoniazid and rifampin. She also had a history of nonspecific joint pains, moderate obesity, and hypothyroidism, for which she took l-thyroxine daily. The patient described allergies to penicillin, which caused a rash, and to tetanus toxoid, which caused local swelling. She had a 20-pack-year smoking history but had not used cigarettes for nine years. She was employed as a bookkeeper at a lumber mill and reported minimal occupational exposure to sawdust.

FIGURE 2. Twelve days later, infiltrates have

FIGURE 2. Twelve days later, infiltrates have almost completely cleared.

On physical examination the patient was a mildly obese white woman with a temperature of36.5°C (97.7°F), pulse rate of 88 beats per minute, blood pressure of 132/80 mm Hg, and respiratory rate of 20/minute. Examination of the chest disclosed expiratory crackles in her upper lung fields and normal findings on cardiac examination. Arterial blood gas levels on room air revealed pH 7.50, PaC02 of 32 mm Hg, and Pa02 of 54 mm Hg. Hematologic evaluation showed a leukocyte count of 11,100/cu mm, with a normal differential cell count. Levels of serum electrolytes, coagulation parameters, hepatic function tests, rheumatoid factor, antinuclear antibody titer, and angiotensin-converting enzyme activity were all within normal limits. The chest roentgenogram again showed bilateral, diffuse alveolar-type consolidation (as in Fig 1).
canadian antibiotics

FIGURE 3. Temporal relationship between

FIGURE 3. Temporal relationship between clinical symptoms and sulindac therapy.

All medications, including sulindac, were stopped, and the patients clinical condition rapidly improved, with clearing of her radiologic infiltrates. After three days, she was discharged off of all medications, with instructions to avoid sulindac therapy. She re­mained well one year later without respiratory complaints.